It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acne Message Board


Acne Board Index
Board Index > Acne | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


I was on Accutane for almost seven weeks. Before Accutane, I had very oily skin and stubborn cystic acne that was not severe in terms of quantity, but was very severe in terms of "quality" of individual cysts. After a mild initial breakout (which could have just been one of my bad cycles flaring up - my acne seems to come in waves), my skin got noticeable less oily and almost completely clear. Unfortunately, at week six, I started getting diarrhea. I suffered through it for a week to see if it was a coincidence, i.e., caused by a bug or something I ate. But, it didn't go away, so I went off the pills and called my dermatologist. Here's where I would agree with what some of the other people have said about how doctors can be dishonest and/or generally sketchy. He said that diarrhea is not caused by Accutane! Well, I know some of the side effects of Accutane are overblown, and if you search the 'net for these things you get a lot of scary stuff that's posted by lawyers trolling for lawsuits. BUT, the PDR clearly lists diarrhea as a side effect of isotretinoin and talks about the risks of inflammatory bowel disease (IBD). I was really disapponted that my doctor dismissed these symptoms and actively encouraged me to go back on Accutane. After the diarrhea cleared up, I did try to go back on a lower does just to rule out any possible coincidences, but I started to get stomach pain and severe gas within a few days, so I stopped before the diarrhea came back. I will not be going back to that same doctor and am now shopping for a new dermatologist. It's been a month since I stopped taking it and my stomach and intestines are still not feeling 100 percent normal. I just hope that they someday will.

I am not saying all of this to say that Accutane is "BAD" or that people shouldn't take it. I've known people who have taken it with great success and with few, if any, side effects. But, it doesn't work for everyone and the side effects can be severe. If I hadn't gotten the side effects I got, I would probably still be taking it. I just wanted to share with you that it can be a dangerous drug and that you want to be very careful with it. If you start to show signs of serious side effects (not just dry skin and chapped lips), take them seriously. Don't try to just struggle through it.

[This message has been edited by CraigJ (edited 09-21-2003).]
[quote]Originally posted by lovelessemotion:
[b]hey teresa if ur skin is so clear and perfect now...i have a few Qs for ya... ok for one how long till u were realy happy with the results? and is the initial breakout as bad as the break out ya get with retin-a? also how about those nasty scars and bruises did accutane clear those aswell and if so how long did it take? and i must add that UR A FREAKING LUCKY PERSON TO BE SO CLER NOW!!! thank ur lucky stars gal...some of us have got it REAL BAD! see ya around model!

[/b][/quote]

after 2 mo on accutane, i was happy with the results. as joeh pointed out, though, acne leaves some psychological scars. which is why i did not stop taking it after 2 months. i was afraid the acne would come back so i took it for 5 months and immediately started back on retin-a as soon as my skin could handle it. i still have nightmares about acne.

the initial breakout for me was a lot different than the one i had with retin-a. with retin-a, it brought all the acne to the surface and the pimples and zits popped, etc. it was pretty horrendous. with accutane, i had an initial breakout and while bumps and lumps could be visible, they didn't turn red or pop. they sort of just melted away after a few weeks. it was very weird. and it happened every time my dosage increased. (my PA who prescribed it said that my initial outbreak would not be bad at all since i had already had an initial breakout with retin-a and oral antibiotics though.)

i was lucky to have no bruises, but the hyperpigmentation left from the acne took a little while to clear. the retin-a helped to rid my face of any lingering dark spots. it didn't take long at all for that to happen as my acne was gone 2 months into accutane treatment. (edited to clarify: the acne was gone 2 months into treatment, but there were some pink and red spots left behind from old acne. i was on accutane for 3 more months, during which time the marks did fade (maybe not all and maybe not entirely). i went without any treatment for one month (skin was too sensitive for retin-a) during which time marks faded more. then i started on retin-a. within a few weeks, the marks were completely gone and i had picture perfect skin.)

and, yes, i do know i am lucky. there is not a day that goes by that i am not grateful for what accutane has done for me. it was a scary ride, but worth it for me. and i was very reluctant to even take accutane, but reading journals from other folks who'd been on it really helped me to make up my mind.

good luck! :)



[This message has been edited by teresa26 (edited 09-21-2003).]





All times are GMT -7. The time now is 02:22 PM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!